Winter Storm, St. Charles
- When
- December 12, 12:00 PM CST to December 13, 9:00 AM CST
- Where
- St. Charles forecast zone
- Reported by
- NWS Employee
- Coordinates
- 38.782, -90.675 (the zone’s center; the record gives no point)
A narrow band of heavy snow developed across parts of east central Missouri resulting in 6 - 8 inches of snow across Warren and St. Charles counties.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A narrow band of heavy snow developed across parts of east central Missouri resulting in 6 - 8 inches of snow across Warren and St. Charles counties. Light freezing rain began about midday on 12/13 but became all rain by early afternoon as temperatures rose into the middle 30s. The rain changed to snow by 10 pm that evening and continued until about 9 am on 12/14.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Dec 12, 11:47 AM CST, 13 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1147 AM CST Thu Dec 12 2013
.SHORT TERM: (Through Late This Afternoon)
Issued at 257 AM CST Thu Dec 12 2013
Cold Arctic hi pressure axis at 08z extends from southern Indiana to
southwest Missouri with a light S flow already being seen across
northern Missouri. Temps continue to bottom out underneath the
ridge axis, but are on the rise in northern MO--with readings at
many locations in the single digits. Skies are clear areawide with
an echo-free radar.
NW upper level flow will continue to have clumps of thin hi clouds
edge our region to the N and NE but will have little impact on the
overall clear skies.
Despite very cold temps currently, should see a rather large diurnal
swing today as many areas to the NW of STL Metro get a running
start, and further aided by a decent SW surface flow and full
sunshine, such as it is this time of year. Generally preferred the
higher-end of MOS for areas NW of STL, and the lower-end of MOS
elsewhere but it still equates to max temps in the upper 20s around
SLO and mid-upper 30s for much of the remainder of the forecast
area.
TES
.LONG TERM: (Tonight through Wednesday)
Issued at 357 AM CST Thu Dec 12 2013
Precipitation should spread newd through MO Friday mrng, then
into our entire forecast area Friday aftn ahead of an upper level
trough moving ewd through the srn Plains. A strong swly low level
jet will be bringing low level waa and moisture into the area on
Friday. Despite the low-mid level waa on Friday the 850 mb
temperatures cool slightly due to evaporative cooling at the onset
of the precipitation and adiabatic, dynamic cooling due to strong
upward vertical motion. Precipitation will continue Friday ngt as
the main vort max tracks newd through AR and sern MO, just south
of our forecast area with an inverted surface trough moving ewd
through our region. Relatively strong upper level divergence is
forecast, particularly late Friday ngt across srn portions of MO
and IL ahead of the upper level trough and in the left exit region
of an upper level jet streak moving through the srn Plains. There
may be some lingering precipitation across the ern portion of our
forecast area Saturday mrng, otherwise mainly just lingering low
level cloudiness along with flurries and possibly also patchy
drizzle or freezing drizzle on Saturday as a secondary upper level
trough moves e-sewd through the region. Precipitation type is the
main uncertainty for this winter weather event, but looking at
partial thickness forecasts and forecast soundings it appears that
the nrn portion of the forecast area will have snow and sleet with
the srn portion, along and south of Interstate 70, receiving rain,
freezing rain and sleet on Friday. On Friday ngt as colder air filters
sewd through the area the snow and sleet over the nrn or nwrn
portion of our forecast area will transition to mainly snow with
the srn or sern portion changing from a sleet and freezing rain
mix to snow and sleet. Preliminary total snow and sleet
accumulation for this event across nern MO and w cntrl IL should
be about 4 to 6 inches. Will issue a winter storm watch for Friday
and Friday ngt across this area due to the potential for some areas
to receive around 6 inches of snow along with some sleet. Less
snow and sleet accumulation is expected across sern MO and swrn IL,
but there should be some icing due to freezing rain. A dry and
tranquil period is expected for the extended forecast as
shortwave energy and precipitation remains north of our area.
Cooler temperatures can be expected for Saturday ngt, but should
see warming temperatures heading into Tuesday.
GKS
&&
.AVIATION: (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1134 AM CST Thu Dec 12 2013
VFR flight conditions are expected to prevail through at least 15z
Friday at the TAF sites, with clear skies initially and then an
increase in high clouds later tonight. A southwesterly low level
jet will develop at 1500-2000 ft AGL overnight and hence I have
included a mention of LLWS at KCOU and the St. Louis area TAFS as
they will be within the jet core. The next winter storm system
will begin to impact the area mid-late morning on Friday with
precipitation developing at KCOU between 16-18z. Best indications
at this time is the thermal structure will support -ZR.
Precipitation won't spread east of the Mississippi River until
after 18z.
Specifics for KSTL:
VFR flight conditions are expected to prevail through at least 18z
Friday, with clear skies initially and then an increase in high
clouds later tonight. A southwesterly low level jet will develop
at 1500-2000 ft AGL overnight and hence I have included a mention
of LLWS. The next winter storm system will begin to impact central
MO mid-late morning on Friday, with precipitation spreading into
KSTL between 19-20z. I think the majority of the precipitation
from the onset through 00z at KSTL will be -RA although I can't
discount brief periods of -ZR or an IP mix.
Glass
&&
.LSX WATCHES/WARNINGS/ADVISORIES:
MO...WINTER STORM WATCH from Friday morning through late Friday night
FOR Audrain MO-Knox MO-Lewis MO-Lincoln MO-Marion MO-Monroe
MO-Pike MO-Ralls MO-Shelby MO.
IL...WINTER STORM WATCH from Friday afternoon through late Friday
night FOR Adams IL-Brown IL-Calhoun IL-Greene IL-Jersey IL-
Macoupin IL-Montgomery IL-Pike IL.
&&
WFO LSXHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 435 AM CST THU DEC 12 2013 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-131045- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 435 AM CST THU DEC 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A WINTRY MIX OF FREEZING RAIN...SLEET AND SNOW IS EXPECTED FRIDAY AND FRIDAY NIGHT. SNOW AND SLEET ACCUMULATIONS ARE EXPECTED...ESPECIALLY ALONG AND NORTH OF INTERSTATE 70. ALSO...LIGHT ICE ACCUMULATIONS ARE POSSIBLE OVER SOUTHEAST MISSOURI AND SOUTHWESTERN ILLINOIS. A WINTER STORM WATCH IS IN EFFECT FOR NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS FRIDAY AND FRIDAY NIGHT. REFER TO THE WINTER STORM WATCH PRODUCT FOR MORE DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. GKS
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, December 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 480405, 480406.